Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 41, NWS Atlanta, GA

January 5, 2023Gordon County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 5, 2023, 1:25 PM EST for Gordon County, Georgia. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Jan 5, 2023, 1:25 PM EST (18:25 UTC)
Expired
Jan 6, 2023, 10:08 AM EST
In force
21 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oostanaula River at Calhoun (CALG1). The gauge peaked at 21.33 ft at Jan 5, 2023, 10:00 PM EST.

actionminormoderate1520253001/0501/0601/07
Action stage
18 ft
Minor stage
21 ft
Moderate stage
30 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02387520, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

155 
WGUS42 KFFC 051825
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
125 PM EST Thu Jan 5 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Oostanaula River at Calhoun affecting Gordon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC129-060630-
/O.NEW.KFFC.FL.W.0041.230105T1825Z-000000T0000Z/
/CALG1.1.ER.230105T1800Z.230105T1800Z.000000T0000Z.NO/
125 PM EST Thu Jan 5 2023

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Oostanaula River at Calhoun.

* WHEN...From this afternoon until further notice.

* IMPACTS...At 21 feet, Minor flooding begins of woodlands...fields 
  and pastures upstream and downstream from the gage behind a water 
  treatment plant off Mauldin Road. A boat ramp and portions of a 
  small parking lot on the upstream and right bank side of the 
  Georgia Highway 136 Connector will be under water.

* ADDITIONAL DETAILS...
  - At 1:00 PM EST Thursday the stage was 20.9 feet and rising.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:00 PM EST Thursday was 21.0 feet.
  - Forecast...The river will continue to rise this afternoon.
  - Flood stage is 21 feet.


&&

LAT...LON 3455 8499 3455 8492 3439 8506 3443 8512
      3453 8504


$$
3 follow-up statements
061 
WGUS82 KFFC 060402
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1102 PM EST Thu Jan 5 2023

...The Flood Warning continues for the following rivers in Georgia...

  Oostanaula River at Calhoun affecting Gordon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC129-061615-
/O.CON.KFFC.FL.W.0041.000000T0000Z-000000T0000Z/
/CALG1.1.ER.230105T1800Z.230106T0315Z.000000T0000Z.NO/
1102 PM EST Thu Jan 5 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Oostanaula River at Calhoun.

* WHEN...Until further notice.

* IMPACTS...At 21 feet, Minor flooding begins of woodlands...fields 
  and pastures upstream and downstream from the gage behind a water 
  treatment plant off Mauldin Road. A boat ramp and portions of a 
  small parking lot on the upstream and right bank side of the 
  Georgia Highway 136 Connector will be under water.

* ADDITIONAL DETAILS...
  - At 10:45 PM EST Thursday the stage was 21.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:45 PM EST Thursday was 21.3 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 21 feet.


&&

LAT...LON 3455 8499 3455 8492 3439 8506 3443 8512
      3453 8504


$$
736 
WGUS82 KFFC 061024
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
524 AM EST Fri Jan 6 2023

...The Flood Warning continues for the following rivers in Georgia...

  Oostanaula River at Calhoun affecting Gordon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC129-062230-
/O.CON.KFFC.FL.W.0041.000000T0000Z-000000T0000Z/
/CALG1.1.ER.230105T1800Z.230106T0315Z.000000T0000Z.NO/
524 AM EST Fri Jan 6 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Oostanaula River at Calhoun.

* WHEN...Until further notice.

* IMPACTS...At 21 feet, Minor flooding begins of woodlands...fields 
  and pastures upstream and downstream from the gage behind a water 
  treatment plant off Mauldin Road. A boat ramp and portions of a 
  small parking lot on the upstream and right bank side of the 
  Georgia Highway 136 Connector will be under water.

* ADDITIONAL DETAILS...
  - At 5:00 AM EST Friday the stage was 21.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:00 AM EST Friday was 21.3 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 21 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3455 8499 3455 8492 3439 8506 3443 8512
      3453 8504


$$
052 
WGUS82 KFFC 061508
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1008 AM EST Fri Jan 6 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Oostanaula River at Calhoun affecting Gordon County.

GAC129-061615-
/O.CAN.KFFC.FL.W.0041.000000T0000Z-230106T1508Z/
/CALG1.1.ER.230105T1800Z.230106T0315Z.230106T1337Z.NO/
1008 AM EST Fri Jan 6 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Oostanaula River at Calhoun.

* ADDITIONAL DETAILS...
  - At 9:45 AM EST Friday the stage was 20.8 feet and falling.
  - Forecast...No forecast is available for this location.


&&

LAT...LON 3455 8499 3455 8492 3439 8506 3443 8512
      3453 8504


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 5, 12:38 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 5, 12:38 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1238 PM EST Thu Jan 5 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 328 AM EST Thu Jan 5 2023

We can all take a deep breath and let it out as zonal flow settles
across the area bringing long(ish) days and pleasant nights. Highs
for the near term will be a few 5 to 10 degrees above normal in the
mid 60s with upper 50s across areas of higher elevations. Lows will
be in the mid to upper 30s Thursday night and going into Friday.

Winds this afternoon will be generally west at 5 to 10mph with the
occasional gusts up to 15mph. But besides a little wind and a few
clouds it will be a lovely start to the weekend.

Vaughn

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 328 AM EST Thu Jan 5 2023

As the extended period begins on Friday night, much of Georgia will
be positioned under northwesterly mid level flow ahead of an
approaching ridge. A surface high pressure system associated with
this ridge will be positioned over the Southeast, and benign weather
conditions are expected during the daytime on Saturday as a result.
Temperatures are expected to lower to the mid 30s across the area by
Saturday morning. Temperatures will continue to climb under the
influence of the ridge and surface high, rising into the low to mid
60s in the afternoon. On Saturday night into Sunday, the ridge axis
will move across the forecast area as a longwave trough moves
eastward across the Midwest. A surface low ahead of the trough will
also be moving eastward at this time, but there is disagreement in
the mid-range guidance regarding where this low will be positioned.
For example, the latest run of the GFS progs the low further to the
north, moving across the Ohio Valley region as the latest ECMWF
meanwhile progs the low to the south, moving across Tennessee.

A weak cold front will extend from this low into the lower
Mississippi River valley on Saturday night and push eastward towards
the area. Broad lift ahead of the advancing front will allow for
scattered showers starting late Saturday night and throughout the
day on Sunday. The highest rainfall chances are expected to be
across the northern tier where front is expected to be strongest,
with diminishing chances to the south as the forcing ahead of the
front weakens. Rainfall totals from this system are trending upward,
but still appear to be limited by a lack of deep-layer moisture, and
are forecast to be between 0.25-0.5" across the far northern tier
and less than 0.25" across the remainder of the area. Rain chances
are expected to diminish Sunday night and into Monday morning.

The progressive flow pattern will persist into the early parts of
the week, with a ridge and associated surface high moving across the
Southeast on Monday. This will limit rain chances during the daytime
on Monday and promote gradually clearing skies throughout the
daytime. By Monday night, a trough will begin to lift northeastward
from the ArkLaTex and advance towards the Mid-Atlantic coast over
the course of the day on Tuesday. Rain chances are anticipated to
increase from west to east during the daytime Tuesday as the
trough quickly swings through the area. However, model guidance is
divergent on the development of an associated surface low and its
progression, so PoPs have been limited to low-end chance on
Tuesday into Wednesday.

King

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM EST Thu Jan 5 2023
Clear skies with no precipitation or restrictions to VSBYs. Winds
will stay out of the W-NW in the 4-12kt range.

//ATL Confidence...Avi Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  57  36  60 /   0   0   0   0
Atlanta         38  56  36  60 /   0   0   0   0
Blairsville     31  50  32  57 /   0   0   0  10
Cartersville    34  54  34  60 /   0   0   0   0
Columbus        40  59  36  63 /   0   0   0   0
Gainesville     38  55  36  59 /   0   0   0   0
Macon           37  61  35  64 /   0   0   0   0
Rome            34  54  34  61 /   0   0   0  10
Peachtree City  35  57  34  62 /   0   0   0   0
Vidalia         43  64  38  64 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Vaughn
LONG TERM....King
AVIATION...01
Hazardous weather outlook, Jan 5, 5:14 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
514 AM EST Thu Jan 5 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
514 AM EST Thu Jan 5 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:34 PM ESTRiver Flood WarningFFCDeKalb, Rockdale15 hr
Jan 5, 7:14 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs39 hr
Jan 5, 8:51 AM ESTRiver Flood WarningFFCBibb, Crawford, Houston, Peach12 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.